Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Have muscle twitching and twitching in calves, arms and feet. MRI of brain normal. Electrolytes in balance. Suggestions?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
Hi past few weeks I have had these funny vibration feelings in my legs. I also have been having muscle twitching ALL over my body. in my calves, arms, triceps, feet, fingers, underneath my chest. I also keep feeling the need to move my legs and arms. especially my legs and left arm. I have had an MRI of my brain which is negative. My electolytes are in balance. I saw a neuromuscular doctor 6 months ago and he said my physical looked really good - they have done a skin biopsy for pereipheral neuropathy which is normal

I am so anxious/ stressed and have been anxious and stressed for 4-5 months NON stop with some things going on in my life.

I don't have any muscle weakness I can still exercise- and during exercise the muscle twitching seems to go away

but I always feel the need to move my legs when I am sitting and my muscles twitch a lot and its making me even more nervous
CBC BMP CK TRIPONIN SED RATE CPK all normal. MRI BRAIN normal. CT brain Normal.

im just so anxious/scared/stressed and cant get out of it! do I need to be worrying . I have a form of dysautonomia otherwise im a healthy 27 year old please help!!!!!

I had a Positive XXXXXXX in the past 1:160 speckled so they put me on Plaquinil 7 months ago ; though all my autoantibodies come back negative and recently my XXXXXXX is negative

I am on nadolol for high heart rate due to P.O.T.S

I wanted to note that my thyroid and adrenals have been tested too all normal
Posted Thu, 25 Jul 2013 in Bones, Muscles and Joints
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Hi, thanks for writing to XXXXXXX
This POTS (postural orthostatic tachycardia syndrome) is usually the result of disturbance in the autonomic nervous system. The most common symptoms are
*Palpitations (feeling of own heart beat)
* light headedness, dizziness, blurring of vision

The drug "Nadolol" which is a cardioselective beta blocker regulates your heart rate and rhythm.
Plaquenil (hydroxychloroquine) is used to treat autoimmune diseases like Lupus and Rheumatoid arthritis. I am not aware of the reason why hydroxychloroquine is prescribed to you.
Side effects of this drug include MUSCLE WEAKNESS, TWITCHING and UNCONTROLLED MOVEMENT which fits into the typical description given in your symtomatology. So I feel that the culprit is hydroxychloroquine (plaquenil). I suggest you to consult a physician and get clarification on the issue.

Please find a link below to see the list of adverse reactions of hydroxychloroquine
Hope I have answered your query. Good day
Above answer was peer-reviewed by
Follow-up: Have muscle twitching and twitching in calves, arms and feet. MRI of brain normal. Electrolytes in balance. Suggestions? 2 hours later
Can you tell me why Plaquenil can caue muscle twitching/spasms? ; is this a serious side affect to stop plaquenil? I will also call my doctor. I am on it for suspicious autoimmune disease

and will the muscle twitching stop once I stop plaquenil if the doctor tells me to stop it?
Answered by Dr. K. Naga Ravi Prasad 8 hours later

It is not known clearly why plaquenil causes twitchings. But an FDA report says that muscle twitchings are also commonly seen in people with stress, anxiety, pain, depression and high blood pressure.

Without an opportunity to physical examine you and understand the seriousness of the condition/anxiety levels, I don't think I will be able to predict whether the twitching will stop after plaquenil withdrawal. Your treating physician would be in a good position to explain this.

Hope this helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor